Michigan, 2005

Heavy Snow in Michigan, March 11 to 12, 2005

March 11 to 12, 2005 · NWS GRR · 2 events in 2 counties and zones

A clipper system produced a small area of 6 to 8 inches of snow across the northern half of Kent county and eastern and northern Ottawa county. Most of the snow fell in a short 6 hour time period.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A clipper system produced a small area of 6 to 8 inches of snow across the northern half of Kent county and eastern and northern Ottawa county. Most of the snow fell in a short 6 hour time period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 11, 11:53 AM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Mar 11, 11:53 AM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1153 AM EST FRI MAR 11 2005

.UPDATE...
SOME RATHER HEAVY BURSTS OF CONVECTIVE SNOW ARE EXPECTED TO DEVELOP
LATER THIS AFTERNOON AND EVENING AS THE NEXT SHORTWAVE DROPS INTO
THE AREA. THIS EVENT ACTUALLY LOOKS QUITE DIFFERENT FROM YESTERDAYS
EVENT IN THAT INSTABILITY IS THE MAIN CONCERN. YESTERDAYS EVENT WAS
A WIDESPREAD SNOW ISENTROPIC LIFT SITUATION WITH NO INSTABILITY
WHILE THE INCOMING EVENT SHOULD BE MORE OF A LAKE ENHANCED SCATTERED
HEAVY SNOW SQUALL EVENT RELATED TO STRONG DYNAMICS AND INSTABILITY.

FCST SOUNDINGS SHOW A VERY DEEP AND UNSTABLE MIXED LAYER DEVELOPING
AS -36C 500 MB AIR DROPS INTO THE AREA. BUFKIT REVEALS FAIRLY
IMPRESSIVE LOW LEVEL INSTABILITY WITH EQUIV POTENTIAL TEMP
DECREASING FROM THE SURFACE TO ABOUT 7K FEET AROUND 00Z. ALSO THE
MAX OMEGA AND BEST SNOW GROWTH REGION ARE COINCIDENT AND FAIRLY LOW
BETWEEN 4K AND 7K FEET (WHICH IS ALSO COINCIDENT WITH THE AREA OF
THETA DECREASE).  TOTAL TOTALS EXCEED 50 LATER THIS AFTERNOON AND
THERE IS A COUPLE HUNDRED JOULES OF CAPE INDICATED IN THE SOUNDINGS.
AM STARTING TO GET VERY CONCERNED THAT THERE COULD BE SOME THUNDER
ASSOCIATED WITH THE SNOW SHOWERS THAT DEVELOP LATER ON. IF THE
CONVECTION BECOMES INTENSE ENOUGH...WE COULD START SEEING SOME 1-2
INCH PER HOUR SNOWFALL RATES.

AM THEREFORE VERY MUCH ON THE FENCE ABOUT ISSUING AN ADVISORY.
OVERALL... AM NOT EXPECTING SNOW ACCUMULATIONS TO REACH ADVISORY
CRITERIA OVER A RELATIVELY LARGE AREA. HOWEVER THIS EVENT IS GOING
TO DEVELOP RIGHT AROUND THE RUSH HOUR ON A FRIDAY AFTERNOON WITH
BURSTS OF VERY HEAVY SNOW AND WHITEOUTS POSSIBLE. WILL PONDER THIS A
LITTLE LONGER BUT ATTM AM LEANING TOWARD KEEPING ACCUMS BASICALLY AS
IS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEADE
Hazardous weather outlook, Mar 11, 12:20 PM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1220 PM EST FRI MAR 11 2005

MIZ037>040-043>046-050>052-056>059-064>067-071>074-121103-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1220 PM EST FRI MAR 11 2005

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SHOW SHOWERS AND SNOW SQUALLS WILL BECOME MORE
WIDESPREAD THIS AFTERNOON AND CONTINUE TONIGHT. THE SNOW COULD BE
HEAVY AT TIMES BETWEEN 4 PM AND 10 PM. OCCASIONAL WHITEOUT
CONDITIONS AND INCH PER HOUR SNOWFALL RATES WILL BE POSSIBLE IN SOME
OF THE HEAVIER SNOW SQUALLS. THE WINDS WILL SHIFT FROM WEST TO
NORTHWEST AROUND MIDNIGHT... AND MOST OF THE HEAVIER SNOW SHOWER
ACTIVITY SHOULD BECOME LIMITED TO OTTAWA...ALLEGAN AND VAN BUREN
COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF LIGHT SNOW AND LAKE EFFECT SNOW SHOWERS WILL CONTINUE
INTO MONDAY WITH SOME LIGHT ACCUMULATIONS POSSIBLE. THE SNOW SHOWERS
WILL END BY TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MEADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Kent

When
March 11, 4:00 PM EST to March 12, 4:00 AM EST
Where
Kent forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Heavy Snow, Ottawa

When
March 11, 4:00 PM EST to March 12, 4:00 AM EST
Where
Ottawa forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441675, 5441676.